Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 19, NWS Wichita, KS

June 18, 2019Kingman County, Reno County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 18, 2019, 3:27 PM CDT for Kingman County, Reno County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 3:27 PM CDT (20:27 UTC)
Expired
Jun 18, 2019, 4:15 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:44 PM CDTFUNNEL CLOUD5 Sse Turon, KSFUNNEL CLOUD REPORTED WEST OF PENALOSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WFUS53 KICT 182027
TORICT
KSC095-155-182115-
/O.NEW.KICT.TO.W.0019.190618T2027Z-190618T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
327 PM CDT Tue Jun 18 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 415 PM CDT.
    
* At 326 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Preston, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Arlington, Turon, Partridge, Abbyville, Langdon and Penalosa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3804 9811 3769 9803 3771 9847 3782 9846
      3783 9847 3789 9847
TIME...MOT...LOC 2026Z 258DEG 14KT 3778 9851 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BUTLER
2 follow-up statements
077 
WWUS53 KICT 182054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
354 PM CDT Tue Jun 18 2019

KSC095-155-182115-
/O.CON.KICT.TO.W.0019.000000T0000Z-190618T2115Z/
Reno KS-Kingman KS-
354 PM CDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHWESTERN RENO AND NORTHWESTERN KINGMAN COUNTIES...
    
At 353 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Turon, or 10 miles east of Preston, moving east at
25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arlington, Turon, Partridge, Abbyville, Langdon and Penalosa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3804 9811 3769 9803 3771 9847 3782 9846
      3783 9847 3789 9847
TIME...MOT...LOC 2053Z 268DEG 22KT 3774 9837 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BUTLER
076 
WWUS53 KICT 182114
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
414 PM CDT Tue Jun 18 2019

KSC095-155-182124-
/O.EXP.KICT.TO.W.0019.000000T0000Z-190618T2115Z/
Reno KS-Kingman KS-
414 PM CDT Tue Jun 18 2019

...THE TORNADO WARNING FOR SOUTHWESTERN RENO AND NORTHWESTERN KINGMAN
COUNTIES WILL EXPIRE AT 415 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.


LAT...LON 3804 9811 3769 9803 3771 9847 3782 9846
      3783 9847 3789 9847
TIME...MOT...LOC 2114Z 258DEG 14KT 3776 9827 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:17 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 18, 3:17 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
317 PM CDT Tue Jun 18 2019

.SHORT TERM...(This evening through Tonight)
Issued at 312 PM CDT Tue Jun 18 2019

Forecast highlights: Severe weather threat this afternoon-
evening, more storm chances Thu-Sun, warm/hot and humid Thu-Sat.

Expecting scattered to numerous thunderstorms to impact mainly
southern half of the forecast area this afternoon-evening. The
culprits are a stalled frontal zone/outflow boundary across
central/southern KS, in concert with an MCV rotating across
central KS, and a subtle shortwave approaching from SW KS.
Instability and deep layer shear combination will support large
hail and damaging winds, along with locally very heavy rain and
pockets of flash flooding. Degree of low-level CAPE will also
support an isolated tornado threat, especially in vicinity of the
stalled frontal zone/outflow boundary across southern/central KS.
Merging cold pools should gradually support a transition to
linear/squall line mode as activity progresses into
southern/eastern KS during the evening and overnight hours, with a
continued damaging wind, heavy rain and possibly isolated tornado
threat given decent 0-3km shear.

Another possible scenario for thunderstorms will be activity
rolling east/southeast off the High Plains along/north of the
stalled frontal zone/outflow into southern KS toward midnight,
although activity may remain just south of the forecast area in
OK, especially if a big cold pool pushes the stalled frontal zone
south. Nevertheless, main threat will be damaging winds and
possible an isolated tornado threat, especially if activity
remains anchored along boundary.

Kleinsasser

.LONG TERM...(Wednesday through Tuesday)
Issued at 312 PM CDT Tue Jun 18 2019

Two to four more rounds of thunderstorms are possible Thursday
evening through Sunday night. While there remains some model
differences, consensus supports highest chances Thu and Fri
afternoon-evening generally northern KS. Chances look to expand
across the rest of the forecast area Saturday through Sunday
evening, as an unseasonably strong upper trough and associated
cold front approach from the west, interacting with a
moist/unstable airmass in place. Strong to severe storms along
with locally heavy rainfall and pockets of flash flooding are once
again possible.

Increasingly warm/hot and humid weather will prevail Thursday
through the weekend, but especially Fri when heat indices may
approach 100 degrees.

Kleinsasser

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue Jun 18 2019

Expect scattered to numerous thunderstorms to impact most if not
all terminals this afternoon, evening and tonight. Convection
currently is ongoing across central and north-central KS in
vicinity of RSL-GBD-SLN, with activity likely developing further
south as the afternoon progresses toward HUT-ICT, and toward
00-02z for CNU and adjacent southeast KS terminals. Pockets of
severe weather in the form of large hail, damaging winds, and
torrential rain is likely. Activity should end across central and
north-central KS by 00-03z, with activity ending along the
Turnpike corridor and southeast KS by 06-12z. In wake of the
storms later tonight into Wednesday morning, MVFR to possible IFR
ceilings are possible due to continued moist low-levels amidst
increasing cold air advection.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  79  63  88 /  70  20   0   0
Hutchinson      63  78  62  88 /  70  20   0   0
Newton          63  77  62  87 /  70  20  10   0
ElDorado        64  77  61  86 /  70  30  10   0
Winfield-KWLD   66  80  63  88 /  70  30  10   0
Russell         61  77  62  89 /  40  10  10  20
Great Bend      61  78  63  89 /  40  10   0  10
Salina          63  77  61  89 /  70  30  10  20
McPherson       63  77  62  88 /  70  20  10  10
Coffeyville     66  81  63  88 /  70  40  10   0
Chanute         65  79  61  87 /  70  40  10   0
Iola            65  78  61  86 /  70  50  10   0
Parsons-KPPF    65  80  62  87 /  70  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Jun 18, 1:23 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
123 PM CDT Tue Jun 18 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
123 PM CDT Tue Jun 18 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop this afternoon, first over
central Kansas, then eventually across south-central and southeast
Kansas. At this time, the greatest risk of severe weather looks to
be focused along and south of a line from Hutchinson to Cassoday.
Across that area, large hail up to hen egg size, damaging winds of
60 to 75 mph, and a few tornadoes will be possible. North of that
line, wind gusts of 50 to 60 mph and hail up to half dollar size
will be possible.

In addition to the severe weather threat, flash flooding will be a
concern, especially areas that see repeated thunderstorms through
tonight.

Rivers and creeks remain high and may approach flood stage. Please
refer to the latest river statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms may continue across Southeast Kansas
on Wednesday. Strong or severe storms are not expected.

Scattered thunderstorms remain possible for all areas from Thursday
night through Sunday. The greatest severe thunderstorm potential
looks to affect the region on Saturday. Please watch for further
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across much of the region for this
afternoon through the late evening hours.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 18, 1:53 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
153 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            3 NE GREAT BEND         38.39N 98.77W
06/18/2019                   BARTON             KS   PUBLIC

            MPING REPORT OF STREET FLOODING ON THE NORTH
            SIDE OF GREAT BEND.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:58 AM CDTRiver Flood WarningICTCowley36 hr
Jun 18, 9:08 AM CDTRiver Flood WarningICTMcPherson23 hr
Jun 18, 9:08 AM CDTRiver Flood WarningICTMcPherson, Saline3 days
Jun 18, 9:08 AM CDTRiver Flood WarningICTSaline3 days
Jun 18, 12:25 PM CDTAreal Flood WarningICTBarton2 hr
Jun 18, 2:34 PM CDTRiver Flood WarningICTButler, Cowley42 hr
Jun 18, 2:49 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick56 min
Jun 18, 3:28 PM CDTSpecial Weather StatementICTSedgwick32 min
Jun 18, 3:36 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick54 min
Jun 18, 3:45 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick38 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick62 min
Jun 18, 4:25 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick65 min
Jun 18, 4:27 PM CDTSevere Thunderstorm WarningICTSedgwick29 min
Jun 18, 4:38 PM CDTAreal Flood WarningICTHarvey, Sedgwick6 hr
Jun 18, 5:00 PM CDTAreal Flood WarningICTButler6 hr
Jun 18, 5:03 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick27 min
Jun 18, 5:11 PM CDTSevere Thunderstorm WarningICTSedgwick28 min
Jun 18, 5:14 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner61 min
Jun 18, 5:21 PM CDTSevere Thunderstorm WarningICTButler54 min
Jun 18, 5:25 PM CDTFlash Flood WarningICTButler, Sedgwick6 hr
Jun 18, 6:06 PM CDTSevere Thunderstorm WarningICTElk, Greenwood69 min
Jun 18, 6:11 PM CDTSevere Thunderstorm WarningICTButler19 min
Jun 18, 6:13 PM CDTSevere Thunderstorm WarningICTCowley, Sumner62 min
Jun 18, 6:19 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner56 min
Jun 18, 6:31 PM CDTSpecial Weather StatementICTWoodson29 min
Jun 18, 6:55 PM CDTSevere Thunderstorm WarningICTCowley30 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.